Ohio, 2003

Damaging Wind in Ohio, July 7, 2003

July 7, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 2:22 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 7, 2:22 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT MON JUL 7 2003

FFA TIL 10 PM THIS EVENING AND SVR TSTM WATCH TIL 9 PM THIS EVENING
FOR ENTIRE CWA. WE REMAIN IN SOUPY AIRMASS INTO THURSDAY. UPPER FLOW
IS PRETTY MUCH ZONAL SO FLOODING WILL BE DUE TO TRAIN ECHOES. AS FAR
AS SVR TSTM WATCH EHI 2-4 THIS EVENING AND HELICITY 270. CHC SHOWERS
AND TSTMS INTO THURSDAY UNTIL FRONT FINALLY PASSES.

PIT   69  88  69  79 /  50  40  50  40
HLG   69  86  69  78 /  50  40  50  40
MGW   69  86  69  78 /  50  40  50  40
ZZV   70  87  70  79 /  50  50  50  40
PHD   70  87  70  79 /  50  50  50  40
FKL   67  84  67  76 /  50  50  50  40
DUJ   67  84  67  76 /  50  50  50  40
LBE   69  86  69  78 /  50  40  50  40
BTP   67  84  67  76 /  50  50  50  40
IDI   67  84  67  76 /  50  50  50  40
ODM   65  83  65  76 /  50  40  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 7, 2:09 PM EST, 2 hours 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 7, 3:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    COUNTYWIDE                OH   WIND DAMAGE
07/07/03   COSHOCTON                      NUMEROUS TREES DOWN. 911

0450 PM    NEW BEDFORD               OH   WIND DAMAGE
07/07/03   COSHOCTON                      UNOCCUPIED MOBILE HOME
                                          BLOWN OVER. SHERIFF
Local storm report, Jul 7, 4:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    ZANESVILLE                OH   WIND DAMAGE
07/07/03   MUSKINGUM                      LARGE TREES DOWN. 911

0513 PM    GNADENHUTTEN              OH   WIND DAMAGE
07/07/03   TUSCARAWAS                     TREES AND LARGE LIMBS DOWN.
                                          PUBLIC
Local storm report, Jul 7, 4:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    NEW BEAVER                PA   WIND DAMAGE
07/07/03   LAWRENCE                       LARGE TREES DOWN BETWEEN
                                          NEW BEAVER AND ELLWOOD. 911
Special weather statement, Jul 7, 4:31 PM EST, 14 minutes before
PAZ021-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS MOVING TOWARD ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
MOVING TOWARD ALLEGHENY COUNTY FROM THE WEST.  THEY SHOULD AFFECT
THE COUNTY BETWEEN 5:45 AND 6:45 PM.  THESE STORMS MAY PRODUCE WIND
GUSTS OF 50 MPH, AND POSSIBLY STRONGER.  TORRENTIAL RAIN AND
FREQUENT LIGHTNING ARE ALSO LIKELY.

RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA
SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES.
MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS.  SOME POOR
DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  REMEMBER,
LIGHTNING KILLS. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

REHAK
Local storm report, Jul 7, 4:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    CAMBRIDGE                 OH   WIND DAMAGE
07/07/03   GUERNSEY                       LARGE TREES AND POWER LINES
                                          DOWN. 911
Local storm report, Jul 7, 4:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    CARROLLTON                OH   WIND DAMAGE
07/07/03   CARROLL                        LARGE TREES DOWN. 911

0535 PM    ELLWOOD CITY              PA   WIND DAMAGE
07/07/03   BEAVER                         TREES DOWN IN BIG BEAVER BORO.
                                          SPOTTER

0537 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/07/03   COLUMBIANA                     LARGE TREES BRANCHES DOWN. PUBLIC

The radar

The Pittsburgh radar (KPBZ), 56 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 7, 4:45 PM EST
Where
Jefferson County, Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -80.783

Large tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369780.